This topic contains 10 replies, has 6 voices, and was last updated by  Brittany Foster 1 year ago.

  • Author
    Posts
  • #14036
     Dori Herrick 
    Blocked

    I started Opsumit five months ago. It was added to IV Remodulin and Sildenafil to try to slow the progression of my PAH. The drug has very strict warnings about birth defects. They require monthly pregnancy tests for all women with the minute possibility of pregnancy and send a bevy of literature every month with the medication.
    After a routine check up last week, when my Pulmonologist thought to run a routine CBC, I didn’t expect any surprises. A few hours later, the PH nurse calls me with …”We have a serious problem. You need to come to the Emergency Room right away for an assessment.”
    I get there. Hurry up and wait through triage and the waiting room filled with lung infections waiting to happen. Doctor informs me that my red blood cell count is critically low, and that I will be admitted for a blood transfusion because with PAH, they need to watch me closely.
    I received two units of red blood cells that night. In the morning, blood tests came back that some of the red blood cells disappeared. I wasn’t bleeding externally nor internally. Where did they go?
    Cue intrigued hematology team. They read my medication list. What is this Opsumit? They disperse to find out while I receive another unit of blood, followed by three doses of iron. They would follow up next week.
    When I get home from hospital, I pull out my Opsumit literature. The answer was right there. With all of the birth-defect warnings, I overlooked another. Opsumit is known to destroy red blood cells, the very cells needed to carry oxygen to our body. In the literature from the manufacturer, it explains that this rarely leads to the need transfusion, but severely anemic patients should not take this medicine.
    And, with a bit of irony, the symptoms of low red blood cells (aka low hemoglobin) mirror the symptoms of PH and it’s treatments: extreme fatigue, low blood oxygen sats, pale skin, headaches, chest pain. I had spent the summer thinking I was dealing with more of the usual, and I think, without that blood test, I would have continued on to death.

  • #14050
     Brittany Foster 
    Keymaster

    Wow Dori this is so interesting,
    lately my hemoglobin and hematrocit levels have been low and have been having more shortness of breath and definitely more pale to the point where people who are close to me point it out (even my own doctor did). I am not on this medication though. Thank you so much for putting this out there though as others are on this medication. It certainly is something that shouldn’t be overlooked. Rare side effects are “rare” but so is the condition that we have! Nobody should be surprised when something that doesn’t ususally happen, happens to us ! I’m glad they were able to catch that for you. How are you feeling now? Have your levels improved? Are they stopping the medication completely? Do you have a history of anemia?

    • #14051
       Rosemary Martin 
      Participant

      wow…glad you got it figured out . we should all read all of the literature on our drugs. I usually read only so far – or check it out if there is some sort of issue.

      • #14052
         Brittany Foster 
        Keymaster

        Rosemary,
        I am usually the same way ! I only usually check out the side effects if it is something that I am experiencing. I usually rely on my pharmacist to explain side effects to me. Sometimes they actually know more than the doctors do about the medications and will take a look at the other medications you are on and discuss what might be happening. Sometimes specialty doctors only focus in on their specialty medicine as opposed to seeing the patient as a whole and everything we are on. Completely different, but along the lines of rare side effects, I was on an anti anxiety and anti depressant medication that ended up messing with my hormones and I was having estrogen surges throughout the month and my breasts became swollen. This was a very rare side effects but as soon as I stopped the medication, the pain and swelling went away ! I’m glad I asked about it and now my doctor knows how my body reacts to those medications. Everyone is different with what agrees with them and what doesn’t. It’s important to read up on it for sure!

    • #14217
       Iris Alexander 
      Participant

      Wow I’m glad to see this I will pay more attention. I’m on this medicine have been for a few years now and I have anemia. My numbers go up and down causing me to have to take iron some times three times a day. I thought it was causing me increased fluid retention along with my other ph med adempas but my doc didn’t seem to think so.

      • #14228
         Brittany Foster 
        Keymaster

        Definitely something to look out for especially if there is some sort of connection or even if there’s interactions going on with other medications! Anemia is no joke. Whenever I feel way more faitcued and look more pale I take some iron suppelements and it does help! Only thing with iron sometimes is it can make me constipated so I need a stool softener lol! Anyone else have that problems with iron ?

  • #14057
     Jan McCrory 
    Participant

    Rosemary,
    Thank you for this information. I am on Opsumit also and I forgot about this being a rare side effect. I am going to get my CBC done because of your notification. I think I am alright, but I want to be sure. So far, the only side effect I am aware of is water retention. I gained several pounds once I started on this medication and was then put on Lasix 10-20 mg daily. As long as I take the Lasix and am ok.
    In a couple of weeks, I am having a 6-minute walking test. I can definitely feel a difference in my exercise capacity. I can now walk much faster and without getting so out of breath that I have to stop and rest. Going upstairs is still really hard for me but I am very happy with walking better.
    Thank you for your post and I hope you are feeling much better.
    Jan

    • #14058
       Brittany Foster 
      Keymaster

      Jan,
      I’m sorry about the sudden difference in weight and the need for lasix but I’m glad that it is helping. I hope your 6 minute walk test goes well. Please keep us updated here ! Would love to know how everything went. it’s good to stay on top of our health and this community really looks out for one another 🙂 Hope today has been a good day.

  • #14070
     Dori Herrick 
    Blocked

    I am glad if my post helped you to be more mindful of side-effects. We all tend to rely on our doctors to find problems, but they are as human as we are and can sometimes overlook a symptom.
    I try to learn everything I can about each of my diseases and medications. I have saved myself from disaster a few times. There are so many things which can easily go wrong with our health, we only benefit by being our own advocates.

    • #14073
       Brittany Foster 
      Keymaster

      So true Dori!
      Advocating for myself has been something that has allowed me to gain a sense of control back into my life. Taking charge of our medications and really knowing what we are putting into our bodies can be helpful. If I expect a side effect, I get less worried about it ! For me, knowing beforehand and having as much information as possible really decreases my anxiety so I’m not left wondering “is this normal? Should I be feeling this way?”

  • #14132
     Jen Cueva 
    Participant

    Dori,
    So sorry of your experience with Opsumit! I was on this in the past and had the extra fluid retention , not much with my blood counts. I’m already Anemic so glad mine didn’t drop too low. I know my PH Doc includes a CBC with my monthly labs.

    Brittany is exactly correct , the Pharmacists are huge help in this area as well. They can also often catch medication interactions as well as side effects and answer most of our questions. With multiple doctors, we often need that extra help. Advocating for ourselves is very important!

You must be logged in to reply to this topic.

Copyright © 2017-2019 All rights reserved.

©2019 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account